Arizona, 2018Damaging Wind and Heavy Rain in Arizona, July 9, 2018
July 9, 2018 · NWS FGZ · 2 events in 2 counties and zones
Increasing moisture brought scattered thunderstorms across northern Arizona. Some storms produce severe winds and other storms produced heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing moisture brought scattered thunderstorms across northern Arizona. Some storms produce severe winds and other storms produced heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 9, 9:30 AM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 9, 9:30 AM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
930 AM MST Mon Jul 9 2018
.SYNOPSIS...The monsoon weather pattern will persist over the
region this week, with daily rounds of afternoon and evening
thunderstorms.
&&
.DISCUSSION...Residual cloud cover from overnight showers and
storms remains over portions of northern Arizona this morning.
Moist air is currently over the region with dewpoints generally
ranging from around 50 to the low 60s. The 12z RAOB sounding from
Bellemont shows increased flow aloft compared to previous days.
This is the result of an inverted trough beginning to impinge upon
the region from the east. This will provide additional dynamics
over the area and result in another day of scattered to numerous
showers and thunderstorms. Flow remains out of the east leading to
storm movement from east to west once again. Storms are expected
to initiate first over the higher terrain and progress into the
lower elevations through the day. The most widespread storm
coverage is anticipated from the White Mountains northwest along
the Mogollon Rim with storms progressing toward the west into the
remainder of Coconino and Yavapai counties. Isolated coverage is
expected elsewhere. Threats will remain gusty winds, small hail,
lightning, and localized flooding.
Current forecast handles this well and no updates are needed at
this time.
&&
.PREV DISCUSSION /420 AM MST/...Deep monsoonal moisture is
expected over the next week under a favorable flow aloft. An
active period with daily rounds of showers and thunderstorms are
expected across northern Arizona. Some storms are likely to be
strong enough to generate marginally severe hail and wind gusts,
along with the potential for localized flooding. The storm
prediction center has outlined Yavapai and western Coconino
counties as being in a marginal risk for severe thunderstorm wind
gusts today. Temperatures will be generally on par for what is
considered normal this time of year.
&&
.AVIATION...For the 18z package...Expect shra/tsra and isold +tsra
from 18Z decreasing after 03z. Storm activity will be along and west
of the Mogollon Rim/White Mtns. Local MVFR conditions expected near
heavier storms with hail and sfc wind gusts to 45kts. VFR conditions
are expected outside of any storm activity. Aviation discussion not
updated for TAF amendments.
&&
.FIRE WEATHER...Scattered to numerous afternoon and evening showers
and thunderstorms will continue through the week. Daytime relative
humidity values from 35 to 40 percent, with overnight recovery from
80 to 100 percent. Generally light winds, except near storms or
associated with outflows.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...TPS/KD
AVIATION...ET
FIRE WEATHER...Peterson
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 9, 11:35 AM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1135 AM MST MON JUL 9 2018
AZZ008-015-037-038-091915-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-
1135 AM MST MON JUL 9 2018
...STRONG THUNDERSTORM OVER MUNDS PARK MOVING TOWARDS SEDONA
THORUGH 1220 PM MST...
At 1135 AM MST, Doppler radar was tracking a strong thunderstorm over
Munds Park, or 8 miles northeast of Sedona, moving southwest at 25
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sedona, Munds Park, Junipine Resort, Village At Oak Creek, Garland's
Oak Creek Lodge, Slide Rock State Park and Manzanita Campground.
LAT...LON 3504 11164 3491 11148 3474 11176 3489 11187
TIME...MOT...LOC 1835Z 044DEG 22KT 3491 11165
TPS
Special weather statement, Jul 9, 1:19 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
119 PM MST MON JUL 9 2018
AZZ008-016-037-092100-
Yavapai County Valleys and Basins-Yavapai County Mountains-Eastern
Mogollon Rim-
119 PM MST MON JUL 9 2018
...STRONG THUNDERSTORM MOVING TOWARDS RIMROCK AND MONTEZUMA CASTLE
NATIONAL MONUMENT THROUGH 200 PM MST...
At 117 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Stoneman Lake, or 16 miles east of Camp Verde,
moving west at 20 mph.
Half inch hail, heavy rainfall, and winds in excess of 30 mph will
be possible with this storm.
Locations impacted include...
Rimrock, Lake Montezuma, Montezuma Well, Montezuma Castle National
Monument, Wet Beaver Creek Campground and V Bar V Visitors Center.
LAT...LON 3477 11153 3460 11148 3450 11170 3468 11182
TIME...MOT...LOC 2017Z 069DEG 17KT 3466 11159
TPS
Special weather statement, Jul 9, 1:24 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
124 PM MST MON JUL 9 2018
AZZ008-037-092115-
Yavapai County Valleys and Basins-Yavapai County Mountains-
124 PM MST MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 215
PM MST...
At 123 PM MST, Doppler radar was tracking a strong thunderstorm over
Ponderosa Park, or 11 miles southwest of Prescott Valley, moving
southwest at 15 mph.
Dime size hail, heavy rainfall, and winds in excess of 30 mph will
be possible with this storm.
Locations impacted include...
Wilhoit, Ponderosa Park and Kirkland.
LAT...LON 3452 11250 3437 11245 3430 11264 3447 11275
TIME...MOT...LOC 2023Z 067DEG 8KT 3445 11252
TPS
Heavy Rain, Gila
- When
- July 9, 2:00 PM MST to 2:40 PM MST
- Where
- Gila County, 1.14 mi W of Fulton to 6.17 mi SSW of Fulton
- Reported by
- Public
- Coordinates
- 34.100, -110.990
Heavy rain fell from 200 PM to 240 PM MST near Young. A rain gauge measured 1.10 inches of rain in 40 minutes.
Thunderstorm Wind, Yavapai
- When
- July 9, 5:35 PM MST
- Where
- Yavapai County, 0.57 mi W of Oak Creek Canyon Arp to 1.97 mi SSW of Oak Creek Canyon Arp
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.850, -111.790
The AWOS at the Sedona Airport reported a peak wind gust of 64 MPH.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, July 9 to 10, 20181 death · 28 injured · $3.5 million · EF2 · 16 events
- Flash Flood and Hail in Arizona, July 9, 20182 injured · $242,000 · 78 kt wind · 27 events
- Flash Flooding in Utah, July 9 to 13, 2018$325,000 · 10 events
- Dust Storm in California, July 9, 2018$200,000 · 1 event
- Flash Flood and Damaging Winds in Nevada, July 9, 2018$63,000 · 65 kt wind · 5 events
- Tornado and Hail in Montana, July 9, 2018EF1 · 7 events
- Flash Flooding and Flooding in Puerto Rico, July 9 to 15, 2018$2,000 · 12 events
- Dust Storm in Arizona, July 9, 20187 events
- Hail and Damaging Winds in South Dakota, July 9, 20181 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 9, 20181.5 in hail · 4 events
- Dust Storm and Damaging Winds in Arizona, July 9, 201854 kt wind · 4 events
- Damaging Winds in Arizona, July 9, 2018$11,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765546, 765548.